My Tango With Prednisone

tango 

Well, here we are again – prednisone and me.  I have been flaring for more than a week now, resisting going up on my pred.  But yesterday was a real low point – I was exhausted and cranky all day, and eventually my fingers got so swollen that an alarming-looking red bulbous thing popped up around my wedding and engagement rings.  It hurt so much that I was worried I’d have to get my rings cut off.  Also, my husband should be nominated for sainthood at this point – my brain fog was so thick that I had trouble making myself clear about anything, and kept getting angry at him for not understanding me.  I also cried when he teased me about the rings, which I don’t do when I’m feeling normal.  So I finally gave in and started a prednisone taper.

In looking for an image to express my relationship with prednisone, I thought that “battle” sounded too combative, while something like “waltz” sounded too genteel.  The idea of a tango somehow resonated with me, even more so when I read this theory of the history of the dance:

“The story of Tango as told is that it started with the gauchos of Argentina. They wore chaps that had hardened from the foam and sweat of the horses body. Hence to gauchos walked with knees flexed. They would go to the crowded night clubs and ask the local girls to dance. Since the gaucho hadn’t showered, the lady would dance in the crook of the man’s right arm, holding her head back. Her right hand was held low on his left hip, close to his pocket, looking for a payment for dancing with him. The man danced in a curving fashion because the floor was small with round tables, so he danced around and between them.”

Hmmm… stiff knees, dancing around obstacles, dancing with a stinky partner in the hopes of getting something good from him…  Yeah, that sounds about right.

Prednisone – the drug we love to hate and hate to love.  There are even support groups  for those dealing with the complexities of their relationship with it.  I haven’t joined any of them, but I understand them.

There are two sides to the prednisone story.    On the one hand, it truly is a miracle drug, and for some people, even a lifesaving one.  When I take it in high enough doses, my inflammation and all of its symptoms subside almost immediately, and I’m full of pep and energy.  This is amazing to me, especially when I’ve been unable to get out of bed the day before.  At times like this, I am supremely grateful that this drug exists.

The other side of the story is that the drug often comes with a host of side effects, which become more and more serious the longer the drug is taken.  Not everyone gets side effects from prednisone, and not everyone who does gets exactly the same ones, but mine are so common that I’ve heard them over and over again.  I’ve gotten the characteristic prednisone “moon face,” a fatty hump on the back of my neck, stretch marks, odd facial hair (helloooooo, Elvis sideburns!), bizarre mood effects (manic energy, sudden weepiness, etc.), a massive sweet tooth with matching huge appetite, and, of course, the famous weight gain.  When I first started taking prednisone, I gained forty pounds in less than two months.  I passed through several sizes of clothing in a blink and don’t even have anything in my wardrobe for the way down.  What was REALLY painful is that I had just had a baby and had succeeded in losing the baby weight!

After awhile, I started to wonder – did the prednisone itself cause the weight gain, or was it just because of the overeating?  So I did a little experiment. 

During a brief time when I was off prednisone completely, I found that the pounds started dropping off me with very little effort.  I thought they would probably go even faster if I dieted, so I planned out a well-structured 1200-calorie-a-day diet for myself.  I started losing weight at a good fast clip.  Then I started having problems and my doctor put me back on 5 mg, a relatively small amount.  The weight loss slowed down, but I was still able to lose about 1/2 pound a week.

Then I flared, and had to go up to 30 mg for a little while.  I was extremely disciplined and ignored the raging appetite, and continued with the exact same 1200-calorie diet.  And guess what?  The weight loss stopped completely.  I managed not to gain the weight back, which made me realize that I had a new tool in my arsenal, but it was very, very difficult.  It was also frustrating to work so hard for no loss at all.  Any tiny deviation caused a gain, so quickly it was unbelievable. 

So I’ve concluded that at least for me, the prednisone really does cause weight gain in a way beyond the increased appetite.  I’ve realized that I will have to exert great dietary self-control every time I do a taper, and get comfortable with breaking even during that time, or even accept a small gain.  And I look forward to the day when I can get off the drug completely and get down to a healthy weight again.  I’ve lost 20 of the 40 pounds already, and it’s really hard for me to start another taper and see my hard work stop bearing fruit for awhile.

For now, we will tango, and I will do my best to enjoy being able to glide around the floor with ease, instead of focusing on the stinkiness of my partner.

Tags: ,

2 Comments

  1. Kelley says:

    Just happened on your blog and am grateful for it. I just started Prednisone – 60 mg the first day and felt so much better the next morning, was able to get out of bed by myself and up from a chair. This is the 3rd day and I’m tired and weepy and decided I was going to die today. Premonition. My husband hugged me and said it wasn’t going to happen. Thank God for understanding husbands and also a daughter who still lives with us and is a wonderful help while she is getting her masters in education. Thanks for your insight and funny remarks. Much appreciated. Will continue to read you.

  2. Acteon says:

    You should flip your Tango image horizontally.

    In Tango (and in all of the social dances I know of) the gentleman holds the ladies hand with his left and it is the right hand that is behind the back.

Leave a Reply